Ohio, 2007

Hail and Damaging Winds in Ohio, June 13, 2007

June 13, 2007 · NWS PBZ · 9 events in 9 counties and zones

Numerous severe thunderstorms formed ahead of a cold front moving Southeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous severe thunderstorms formed ahead of a cold front moving Southeast across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 2:50 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT WED JUN 13 2007

.SYNOPSIS...
WEAK HIGH PRESSURE IS CENTERED OVER GREAT LAKES REGION AND
CONTINUES TO INFLUENCE THE REGION WITH NORTHEAST FLOW. WORKING IN
TANDEM IS A LOW PRESSURE SYSTEM OFF THE NERN SEABOARD. THIS LOW
PROGGED TO CUT OFF PER GFS/NAM COMBINATION WILL CONTINUE TO SIT
OFF THE NEW ENGLAND COAST INTO LATE SATURDAY. OVERALL LONGWAVE
PATTERN WILL FLATTEN OUT INTO MORE ZONAL FLOW FOR THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
HAVE UPDATED TO REFLECT EXTENTION OF WATCH. SEVERE THREAT NOW
COVERS ENTIRE CWA UNTIL 9PM.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WILL KEEP SLIGHT CHANCE POPS FOR THUNDERSTORMS THURSDAY WITH GFS
SHOWING ANOTHER SHORTWAVE ROTATING SOUTHWARD ACROSS REGION.
RISK FOR THUNDERSTORMS CONTINUES AS LOW OFF NEW ENGLAND COAST
ELONGATES SOUTHWESTWARD INTO OUR AREA, KEEPING COOL H5 TEMPS IN
PLACE FOR THE SHORT TERM. SURFACE HIGH AT THIS TIME LOOKS TO
PROHIBIT ANY THUNDERSTORM CHANCE FRIDAY, LEAVING FRIDAY AND SATURDAY WITH
PLEASANT WEATHER. LATE SATURDAY EVENING INTO MONDAY SHOWS A LOW
PRESSURE SYSTEM WITH ASSOCIATED COLD FRONT MOVING INTO THE
NORTHERN PARTS OF THE REGION FROM THE WEST. AT THIS TIME, TRENDED
WITH LOWER POPS AS SYSTEM LOOKS SOMEWHAT MOISTURE STARVED, AS H5
LOW OFF OF NEW ENGLAND CONTINUES TO PROHIBIT INFLUX OF GULF
MOISTURE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AT THIS TIME, GUIDANCE INDICATES WEAK HIGH PRESSURE SYSTEM TO
INFLUENCE THE REGION LATE INTO THE WEEKEND AND INTO EARLY NEXT
WEEK RESULTING IN FAIR WEATHER INTO TUESDAY. AT THIS TIME, THE
NEXT BEST CHANCE OF PRECIPITATION FALLS AROUND MIDWEEK NEXT WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
EXPECT SCATTERED TO BROKEN CUMULUS AROUND 4000 FEET THROUGH THIS
EVENING WITH CONDITIONS LOWERING TO MVFR IN SCATTERED
THUNDERSTORMS. POTENTIAL EXISTS FOR IFR CONDITIONS ALONG WITH
LARGE HAIL AND WIND GUSTS AROUND 50KT IN STRONGEST CELLS THROUGH
EARLY EVENING. PATCHY FOG WILL LOWER CONDITIONS TO IFR AGAIN EARLY
THURSDAY MORNING ESPECIALLY ALONG RIVER VALLEYS. MAINLY VFR
CONDITIONS WILL PREVAIL WITH WIDELY SCATTERED MVFR CONDITIONS IN
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.

FOR FRIDAY THROUGH MONDAY EXPECT GENERALLY VFR CONDITIONS WITH A
WEAK COLD FRONT BRINGING ISOLATED THUNDERSTORMS AND SOME MVFR/IFR
CONDITIONS POSSIBLE SATURDAY NIGHT AND SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 13, 3:05 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT WED JUN 13 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
405 PM EDT WED JUN 13 2007

...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING. A LOW PRESSURE SYSTEM LOCATED OVER THE EAST COAST WILL
PUMP LOW LEVEL MOISTURE INTO THE AREA. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME STORMS WILL
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 13, 12:36 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT WED JUN 13 2007

PAZ007>009-013>016-022-023-131830-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON
PA-LAWRENCE PA-MERCER PA-VENANGO PA-
136 PM EDT WED JUN 13 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE INTO PARTS OF THE FOLLOWING
COUNTIES...ARMSTRONG...INDIANA...BUTLER...JEFFERSON...VENANGO...
FOREST...CLARION...MERCER AND LAWRENCE COUNTIES BY 330 PM.

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN PENNSYLVANIA.
THEY WERE MOVING TO THE SOUTHWEST ABOUT 25 MPH. ALSO, A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION UNTIL 900 PM. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS.
LOOK FOR BRIEF HEAVY DOWNPOURS AS WELL.  AND, REMEMBER, ALL
THUNDERSTORMS CAN BE DEADLY AND DANGEROUS DUE TO LIGHTNING.

BE ON THE ALERT FOR POSSIBLE WARNINGS AS THESE STORMS MOVE SOUTHWEST
THIS AFTERNOON.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE
Local storm report, Jun 13, 1:59 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SHARON                  41.23N 80.50W
06/13/2007  M0.88 INCH       MERCER             PA   AMATEUR RADIO

            NICKEL SIZE HAIL ON THE WEST SIDE OF SHARON.

&&

RKANE
Local storm report, Jun 13, 3:03 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     GREENVILLE              41.41N 80.38W
06/13/2007                   MERCER             PA   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

0400 PM     HAIL             SALEM                   40.90N 80.85W
06/13/2007  E0.88 INCH       COLUMBIANA         OH   AMATEUR RADIO

&&

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Columbiana

When
June 13, 3:29 PM EST
Where
Columbiana County, 8 mi WSW of Lisbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.736, -80.911

Quarter size hail was reported by a trained spotter in the East Rochester area.

Hail, Carroll

When
June 13, 3:44 PM EST
Where
Carroll County, 5 mi N of Carrollton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.642, -81.080

Amateur radio trained spotter reported 0.88 inch hail in the area.

Thunderstorm Wind, Harrison

When
June 13, 4:10 PM EST
Where
Harrison County, Hopedale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -80.900

Trees reported down on County Road 51 by EMA.

Thunderstorm Wind, Tuscarawas

When
June 13, 4:10 PM EST
Where
Tuscarawas County, Mineral City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.600, -81.370

EMA reported trees down near Sully.

Thunderstorm Wind, Jefferson

When
June 13, 4:40 PM EST
Where
Jefferson County, 1 mi W of Toronto
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.450, -80.619

Trees reported down on Route 7 by EMA.

Thunderstorm Wind, Belmont

When
June 13, 4:57 PM EST
Where
Belmont County, St Clairsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -80.900

Trees reported down by EMA.

Thunderstorm Wind, Coshocton

When
June 13, 5:05 PM EST
Where
Coshocton County, Coshocton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -81.850

Trees down on Route 60 reported by emergency management.

Thunderstorm Wind, Monroe

When
June 13, 5:45 PM EST
Where
Monroe County, Miltonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.830, -81.170

Tree reported down onto car by EMA.

Thunderstorm Wind, Muskingum

When
June 13, 5:50 PM EST
Where
Muskingum County, Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -82.020

Trees reported down in the area by EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36653, 36654, 36655, 36656, 36658, 36662, 36661, 36660, 36659.